Choice of Statins May Affect Diabetes Risk

Patients taking certain higher-potency statin drugs may be at increased risk for the development of diabetes, suggests a study in the British Medical Journal.

Using Ontario health data, the researchers identified a population of more than 470,000 nondiabetic patients aged 66 years or older who started statin therapy between 1997 and 2010. All were new users who had not been prescribed a statin for at least 1 year previously. The indication for statins was primary prevention in 48 percent of patients and secondary prevention in 52 percent. The use of individual statins was analyzed for association with the development of new-onset diabetes.

With pravastatin as the reference drug, three higher-potency statins—atorvastatin, rosuvastatin, and simvastatin—were associated with an increased risk of incident diabetes. The adjusted hazard ratios were 1.22, 1.18, and 1.10, respectively. Diabetes risk was not increased for users of fluvastatin or lovastatin.

The absolute increases in risk per 1000 person-years were 31 with atorvastatin and 34 with rosuvastatin, compared with 26 with simvastatin and 23 with pravastatin. The associations were similar in the primary and secondary prevention groups and when statins were grouped by potency. However, the increase in risk with rosuvastatin became nonsignificant after adjustment for dose.

Some studies have suggested that statin treatment may be associated with an increased incidence of new-onset diabetes. Amid conflicting results, few studies have compared the effects of different statins.

These population-based data suggest increased diabetes risk among older patients taking higher-potency statins—particularly atorvastatin and simvastatin. The risk associated with rosuvastatin may depend on dose. The authors acknowledge some important limitations of their study, including a lack of information on key diabetes risk factors [Carter AA, et al. Risk of incident diabetes among patients treated with statins: population based study. BMJ 2012; 346:f2610].


July 2013 (Vol. 5, Number 7)